Atenolol and Breastfeeding

In most cases, breastfeeding while taking atenolol is not advised. This is because much of the drug passes through breast milk to the nursing infant, which can result in the infant having symptoms such as low blood pressure, low blood sugar, and blue skin. For more information on the risks of taking this medication while breastfeeding, be sure to talk to your healthcare provider.

Atenolol and Breastfeeding: An Overview

Atenolol (Tenormin®) passes through breast milk in humans. It is a beta blocker medication that is used to lower blood pressure and decrease the heart rate. Atenolol can cause serious problems in a nursing infant. Therefore, you should talk with your healthcare provider before taking it if you are breastfeeding or plan to start.
 

Can I Take This Medication While Breastfeeding?

In general, taking atenolol while breastfeeding is not recommended. The drug accumulates in breast milk, and a nursing infant can receive a significant portion of the atenolol dose. Problems such as a dangerously slow heart rate, low blood pressure, and low blood sugar may occur. Blue skin (caused by problems with the heart and oxygen) has also occurred.
 

Talking With Your Healthcare Provider

You should talk with your healthcare provider about breastfeeding and atenolol. Each woman's situation is different, and you and your healthcare provider understand your situation best. After considering what you want and expect, as well as your current health situation, the two of you can make a shared decision that is right for you.
 
4 Reasons BPH Affects Your Libido
Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.